Opioid overuse can spell the onset of onerous consequences. The analgesics can slow breathing to dangerous levels and lead to dizziness, nausea, and falls.
Citing these concerns, The Joint Commission issued a Sentinel Event Alert in August 2012 that urged hospitals to take specific measures to help avoid serious complications and even deaths from the use of such opioids as morphine, oxycodone, and methadone.
“The Joint Commission recognizes that there is an opportunity to improve the care of patients on opioids in acute-care settings,” spokeswoman Elizabeth Eaken Zhani says. “Healthcare workers need to be aware of the risks to patients in prescribing opioids.”
Adverse events involving opioids include dosing errors and improper monitoring of patients and drug interactions. Patients who have sleep apnea, are obese, or very ill—with such conditions as pulmonary disease, congestive heart failure, or impaired renal function—might be at higher risk for harm from opioids.
Getting opioid pain relief right is critically important, as lives are hanging in the balance on both sides of this problem: Too little pain relief and millions will suffer; too much and lives are at risk.
—Beth B. Murinson, MS, MD, PhD, associate professor, director of pain education, department of neurology, The Johns University Hopkins School of Medicine, Baltimore
“The alert was issued in response to concerns that opioid analgesics are among the top three drugs in which medication-related adverse events are reported to The Joint Commission,” Zhani says. “They also rank among the drugs most frequently associated with adverse drug events.”
Opioids are associated with numerous problems—underprescribing, overprescribing, tolerance, dependence, and drug abuse. To prevent accidental overuse, The Joint Commission recommends that healthcare organizations provide ongoing oversight of patients receiving these drugs. Pain-management specialists or pharmacists should review treatment plans and also track incidents involving opioids.
Harnessing available technology also helps improve prescribing safety. In addition to creating alerts for dosing limits, The Joint Commission suggests using “tall man” lettering in electronic ordering systems, conversion support to calculate correct dosages, and patient-controlled analgesia. Education and training in the safe use of opioids should be provided for clinicians, staff, and patients. And standardized tools should be employed to screen patients for risk factors, such as oversedation and respiratory depression.
“Opioids aren’t dangerous in themselves,” says Solomon Liao, MD, FAAHPM, a hospitalist and director of palliative-care services at the University of California at Irvine. “Opioids are dangerous when prescribers don’t know what they’re doing. It’s like the old saying, ‘Guns don’t kill people; people kill people.’”
Overdose deaths from opioid pain relievers have escalated, nearly quadrupling from 1999 to 2008. These deaths now exceed fatalities due to heroin and cocaine combined. In 2008, drug overdoses in the United States caused 36,450 deaths; opioid analgesics were involved in 14,800 (73.8%) of 20,044 prescription drug overdose deaths, according to the Centers for Disease Control and Prevention.1
Vital statistics data suggest that methadone is involved in one-third of opioid pain-reliever-related overdose deaths, even though it accounts for only a small percentage of prescriptions for opioid analgesics. The rate of methadone overdose deaths in the U.S. in 2009 was 5.5 times the rate in 1999, prompting an urgent call for interventions to address misuse and abuse.2
“The greatest safety concern The Joint Commission’s report cites is that sedation precedes respiratory depression in many cases, and clinicians need to pay more attention to that side effect and patients who are inherently at risk for developing respiratory problems related to opioids,” says Paul Arnstein, RN, PhD, FAAN, Connell Nursing Research Scholar and clinical nurse specialist for pain relief at Massachusetts General Hospital in Boston.